Alert archive / Indiana / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Northern Indiana

July 14, 2006Saint Joseph County, Indiana

NWS Northern Indiana issued this flash flood warning at Jul 14, 2006, 9:35 AM EDT for Saint Joseph County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2006, 9:35 AM EDT (13:35 UTC)
Expired
Jul 14, 2006, 12:30 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
930 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KIWX 141339
FFWIWX
INC141-141630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
935 AM EDT FRI JUL 14 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ST. JOSEPH COUNTY IN NORTH CENTRAL INDIANA  

* UNTIL 1230 PM EDT

* AT 932 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A THUNDERSTORM 7 MILES WEST OF SOUTH BEND... MOVING NORTHEAST AT
  15 MPH. THE STORM IS PRODUCING RAINFALL RATES BETWEEN 2 TO 3 INCHES
  PER HOUR. RUNOFF FROM THIS RAIN WILL PRODUCE SIGNIFICANT AND RAPID 
  FLOODING OF CITY STREETS AND STREAMS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
  SOUTH BEND...LAKEVILLE...GULIVOIRE PARK...ROSELAND...    
  GEORGETOWN...MISHAWAKA...GRANGER AND OSCEOLA

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER CROSSINGS. NEVER 
TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 4146 8652 4149 8648 4150 8606 4176 8607
      4176 8653 4166 8652 4166 8647 4153 8650
      4152 8654

$$
1 follow-up statement
000 
WGUS73 KIWX 141541
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1140 AM EDT FRI JUL 14 2006

INC141-141546-
ST. JOSEPH IN-
1140 AM EDT FRI JUL 14 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. JOSEPH COUNTY
IN NORTH CENTRAL INDIANA...

AT 1132 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED THUNDERSTORMS ACROSS THE AREA. HOWEVER...THEY HAVE 
WEAKENED SUFFICIENTLY THAT WIDESPREAD FLASH FLOODING IS NO LONGER AN 
IMMINENT THREAT. MINOR PONDING OF WATER IN LOW LYING AND POOR 
DRAINAGE AREAS ARE STILL POSSIBLE THROUGH THE EARLY AFTERNOON HOURS. 

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4146 8652 4149 8648 4150 8606 4176 8607
      4176 8653 4166 8652 4166 8647 4153 8650
      4152 8654

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 7:35 AM EDT, 2 hours earlier.

Area forecast discussion, Jul 14, 7:35 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
735 AM EDT FRI JUL 14 2006

.AVIATION...
SOME SHOWERS AND THUNDERSTORMS HAD FORMED OVER NE IL AND NW INDIANA
AHEAD AN APPROACHING UPPER TROF. HAVE INCLUDED MENTION OF A SHOWER
VICINITY THIS MORNING. EXPECT THIS UPPER LEVEL SYSTEM SHOULD HELP
TRIGGER MORE SHOWERS AND STORMS LATER TODAY...SO HAVE INCLUDED IN
TAFS...STARTING AT 21Z.

&&

.SHORT TERM...

TODAY AND TONIGHT...AN UPPER TROF WILL MOVE EAST ACROSS THE GREAT
LAKES REGION TODAY AND TONIGHT. AHEAD OF THIS SYSTEM...THERE WAS A
MOIST AND VERY UNSTABLE AIRMASS FROM IL INTO WESTERN INDIANA. ILX
CAPE WAS OVER 4100 J/KG ON THE 00Z SOUNDING...INDICATIVE OF THE
AIRMASS. A LARGE CONVECTIVE COMPLEX HAD PUSHED SOUTH ACROSS IA AND
MO...AND HAD LEFT AN OUTFLOW BOUNDARY NEAR THE IL/IA BORDER. THE
WRF INITIALIZED TOO DRY IN THE LOWER LEVELS OVER IL...AND THE GFS
GENERALLY VERIFIED TOO FAR EAST WITH THE CONVECTION. EXPECT
CONVECTION TO REDEVELOP WEST AND NORTHWEST OF THE AREA BY THIS
AFTERNOON AND MOVE EAST OR PROPAGATE SE INTO RICH THETA E AIRMASS
LATE TODAY AND EARLY TONIGHT. CONVECTION SHOULD BE ABLE TO
REGENERATE ON OLD OUTFLOW BOUNDARY. HAVE RAISED STORM CHANCES TO
LIKELY GIVEN FAVORABLE ENVIRONMENT AND APPROACH OF THE UPPER TROF.
CONCERN FOR FLOODING POTENTIAL GIVEN RECENT RAINFALL AND
RELATIVELY HIGH PRECIPITABLE WATER VALUES. EXPECT THE POSSIBILITY
OF LOCALLY HEAVY RAINFALL...BUT DO NOT EXPECT WIDESPREAD FLOODING.
RFC FFG VALUES GENERALLY HIGH...WITH 3 HOUR VALUES BETWEEN 2.5 AND
4 INCHES...SO WILL NOT ISSUE ANY HYDRO WATCHES/HIGHLIGHTS THIS
PACKAGE.

&&

.LONG TERM...

SATURDAY THROUGH THURSDAY...

...HEAT WAVE THROUGH MUCH OF THE LONG TERM PERIOD...

FORECAST CHALLENGE IS HOW WARM TO GO WITH BOTH TEMPERATURES AND DEW
POINTS IN MOST OF THE LONG TERM PERIOD. WITH ABUNDANT RAINFALL FROM
TUESDAY AND WEDNESDAY OF THIS PAST WEEK COUPLED WITH EXPECTED
RAINFALL LATER TODAY...BOUNDARY LEVEL MOISTURE WILL BE VERY HIGH
THIS WEEKEND AND EARLY NEXT WEEK. NAM-WRF SURFACE DEWPOINTS LOOKING
TOO LOW WITH MID 60S INDICATED OVER THE AREA SATURDAY IN WAKE OF
SURFACE FRONT AND UPPER SHORT WAVE. GFS LOOKS A LITTLE BETTER BUT IT
MAY BE OVERDONE GIVEN THE NEAR 80 DEW POINTS INTO THE WEST SATURDAY
AFTERNOON. WILL COMPROMISE AND GO FOR LOWER 70S WHICH IS REASONABLE
FOR THIS TIME OF YEAR. THE MOIST BOUNDARY LAYER SHOULD KEEP
TEMPERATURES FROM REACHING FULL MIXING POTENTIAL WHICH BASED ON 850
TEMPS WOULD EASILY YIELD MID 90S FOR SATURDAY THROUGH MONDAY WITH
EVEN UPPER 90S POSSIBLE. EXPECT THE MOISTURE TO HAMPER THE RISE BUT
STILL FEEL LOW 90S POSSIBLE SATURDAY AND ALSO THINK WE CAN REACH MID
90S ON SUNDAY WITH THERMAL RIDGE MOVING IN. HOWEVER...DEW POINTS
WILL CREEP EVEN HIGHER SUNDAY WITH MID 70S POSSIBLE AS
EVAPOTRANSPIRATION PROCESSES OF MATURING CORN CROP INCREASE. THUS
HAVE STAYED BELOW THE VERY WARM MEX NUMBERS IN THE UPPER 90S. THE
COMBINATION OF THESE TEMPS AND DEW POINTS WILL GIVE US HEAT INDEX
VALUES IN THE 100 TO 105 RANGE FOR SEVERAL HOURS SUNDAY AND MONDAY.
A HEAT ADVISORY IS VERY POSSIBLE OVER THE WEEKEND AND THROUGH NEXT
WEEK.

MODELS HAVE DIFFERENCES NEXT WEEK WITH TIMING AND STRENGTH OF A
SHORT WAVE TOPPING THE RIDGE. AS WE SAW LAST WEEK...MODELS TEND TO
BE OVER AGRESSIVE WITH SOUTHWARD MOVEMENT OF FRONTS AND BREAK THE
RIDGING DOWN TO QUICKLY. PLAN ON STICKING WITH PREVIOUS FORECAST
THOUGHTS AND KEEP WARM TEMPS GOING THROUGH MUCH OF THE LONG TERM
UNTIL SOME BETTER AGREEMENT AND CONSISTENCY SHOWS UP. PROBABLY TOO
CONSERVATIVE WITH DEW POINTS IN THESE LATER PERIODS BUT WILL FINE
TUNE AS TIME PERIODS APPROACH.

KEPT THE LONG TERM DRY AT THIS TIME. CANNOT RULE OUT ISOLATED HEAT
INDUCED TSRA BUT COVERAGE LIMITED TO 10-15 PERCENT AND NOT GOING TO
ADD THOSE LOW POPS THIS FAR OUT...ESPECIALLY WITH RIDGE IN PLACE AND
CAPPED ATMOSPHERE. MAY BE A BETTER CHANCE DAY 6 OR 7 TIME FRAME BUT
AS MENTIONED ABOVE...TOO MUCH UNCERTAINTY IN MODELS TO ADD AT THIS
TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM....LASHLEY
AVIATION...SKIPPER
Hazardous weather outlook, Jul 14, 5:19 AM EDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
519 AM EDT FRI JUL 14 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150930-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
419 AM CDT FRI JUL 14 2006 /519 AM EDT FRI JUL 14 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY...ESPECIALLY THIS AFTERNOON AND THIS
EVENING. SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE
PRIMARY THREAT. ISOLATED LARGE HAIL IS ALSO POSSIBLE.

THUNDERSTORMS WILL BE SLOW MOVING AND THE ATMOSPHERE IS VERY
MOIST. THIS COMBINATION WILL LEAD TO LOCALLY HEAVY RAINFALL AND
POSSIBLE FLASH FLOODING. AREAS THAT RECEIVED HEAVY RAINFALL
EARLIER THIS WEEK WILL BE MOST PRONE TO FLOODING IF THUNDERSTORMS
PERSIST OVER THESE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS CAN BE EXPECTED FROM SATURDAY THROUGH
WEDNESDAY. HIGH TEMPERATURES WILL BE IN THE LOWER TO MIDDLE 90S...
WITH HEAT INDICES FROM 100 TO 105 DEGREES. HEAT ADVISORIES MAY BE
ISSUED FOR THIS PERIOD.

IF YOU DO NOT HAVE AIR CONDITIONING...MAKE PLANS NOW TO FIND
LOCATIONS WITH AIR CONDITIONING WHERE YOU MAY STAY THROUGH THIS
PERIOD. OVERNIGHT LOW TEMPERATURES ARE EXPECTED TO REMAIN IN THE
70S WITH HIGH HUMIDITY LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. SPOTTERS
ARE ALSO REQUESTED TO CALL IN THEIR RAINFALL AMOUNTS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-150930-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
519 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND THIS EVENING. DAMAGING WIND IS
THE PRIMARY THREAT. MARINERS SHOULD MONITOR CONDITIONS AND BE
PREPARED TO SEEK SAFE HARBOR QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL BE HOT AND HUMID THROUGH THE PERIOD.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jul 14, 9:04 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
904 AM EDT FRI JUL 14 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     FLOOD            MICHIGAN CITY           41.71N  86.88W
07/14/2006                   LA PORTE           IN   AMATEUR RADIO

            SIGNIFICANT WATER OVER US20, 421 AND 212. SOME ROADS ARE
            BEING CLOSED.

Nearby

Flash Flood Warnings in Indiana, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.